Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 8, 2018, 6:21 PM CDT for Val Verde County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- Oct 8, 2018, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 137 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 5:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WUUS54 KEWX 082321
SVREWX
TXC465-090015-
/O.NEW.KEWX.SV.W.0079.181008T2321Z-181009T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
621 PM CDT MON OCT 8 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Val Verde County in south central Texas...
* Until 715 PM CDT
* At 621 PM CDT, a severe thunderstorm was located near Langtry,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Langtry, Shumla and Osman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3019 10152 2987 10113 2975 10145 2979 10146
2976 10154 2981 10154 2980 10157 2977 10158
2978 10161 2976 10164 2978 10172
TIME...MOT...LOC 2321Z 215DEG 21KT 2979 10160
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
727
WWUS54 KEWX 082345
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
645 PM CDT MON OCT 8 2018
TXC465-090015-
/O.CON.KEWX.SV.W.0079.000000T0000Z-181009T0015Z/
Val Verde TX-
645 PM CDT MON OCT 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
At 645 PM CDT, a severe thunderstorm was located near Langtry, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Langtry, Shumla and Osman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3019 10152 2987 10113 2975 10145 2979 10146
2976 10154 2981 10154 2980 10157 2977 10158
2978 10161 2976 10164 2978 10172
TIME...MOT...LOC 2345Z 232DEG 14KT 2983 10151
HAIL...1.00IN
WIND...60MPH
$$
MO966
WWUS54 KEWX 090010
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
710 PM CDT MON OCT 8 2018
TXC465-090020-
/O.EXP.KEWX.SV.W.0079.000000T0000Z-181009T0015Z/
Val Verde TX-
710 PM CDT MON OCT 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 3019 10152 2987 10113 2975 10145 2979 10146
2976 10154 2981 10154 2980 10157 2977 10158
2978 10161 2976 10164 2978 10172
TIME...MOT...LOC 0010Z 215DEG 21KT 2994 10142
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:37 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 8, 3:37 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 337 PM CDT Mon Oct 8 2018 .SHORT TERM (Tonight through Tuesday Night)... After a round of heavy rainfall across Edwards, Real, and northern Uvalde County, the bulk of the activity has shifted to the east. Rainfall at the present hour is mainly confined to points along and east of a Gillespie to Frio County line. This rain so far has been manageable over the past few hours with only one Flood Advisory needed earlier in Hays, Williamson, and Travis county. Rainfall last night reached up to 7 to 8 inches with 6.59 inches observed in Real County 7.3 miles northeast of Camp Wood. This lead to moderate flooding on the Frio Rio and portions of the Nueces River. To the north of our CWA, up to 10 inches fell near Junction and lead to Major flooding on the Llano River at Junction. This flood wave is expected to reach Llano late tonight with Major Flooding forecast. Unfortunately, the upper air pattern has remained very similar with a large longwave trough remaining to the west of the region. For late this afternoon, some scattered storms could develop closer to the Rio Grande where the atmosphere has been able to destabilize with temperatures warming into the lower 80s. This activity could produce locally heavy rainfall as it tracks to the east-northeast. Most high- res model members then show another round of more widespread convection developing to the northwest and west of our area late this evening then tracking it east through the overnight hours into tomorrow. There are some discrepancies in the guidance with regards to how far south the southern edge makes it. The latest run of the HRRR shows the southern edge tracking over northern Val Verde and northern Edwards County by 12z. However, the TTU-WRF/ARW/NMM models are a bit farther south. In addition, the ECMWF is showing a swath of 0.75"+ QPF extending as far south as Zavala County. This is what is going on in the model simulation world, but actually looking at observed water vapor satellite imagery shows us that there is a decent area of lift currently located due west of Val Verde County. This gives some extra confidence in the line of storms being a bit farther south than what the HRRR is showing. Although the convection forming in this area at the present time will not turn into the nocturnal system tonight, it does show us synoptic forcing is in place. A secondary area of lift can be seen south of El Paso and this should be the lift that develops the line of storms expected tonight. Additional rainfall amounts on top of what has already fallen will average 1-3 inches for areas north of a Del Rio to Uvalde to Burnet line with isolated locations picking up 5 inches. This will keep the threat of additional flash flooding concerns ongoing through the overnight periods. Impacts are still occurring near Camp Wood and other portions of Real, Edwards, and Uvalde Counties and if the same areas pick up the isolated 3-5 inches, then problems could get become even worse. WPC maintains a high risk for excessive rainfall for this area on its latest Day 1 outlook. Extended the Flash Flood Watch for LLano and Gillespie County and will have these two counties under the watch until 3 pm tomorrow. Ongoing precipitation, and the approaching flood wave on the LLano River will become exacerbated with any potential heavy rainfall tonight and tomorrow morning. Did not make any temporal extensions to the rest of the watch this afternoon, but some local extensions for the eastern extent of the watch will be possible early tomorrow morning if conditions warrant. A lot of the area is under a marginal risk of severe storms through tonight with even a slight risk for the Edwards Plateau. Initially the line of storms could be strong to severe with damaging winds the main threat. However, low-level hodographs will support the threat of isolated tornadoes as well with 0-3 SRH values up to 300 m2/s2. The complex of showers and storms should be slowly weakening as they move east tomorrow morning and afternoon across the CWA with rainfall amounts tomorrow east of the current watch only expected to average 0.5-1.5" with isolated higher amounts. Can't rule out a need for an isolated Flood Advisory or perhaps a Warning, but the threat of widespread flash flooding is low. The boundary associated with the leading edge of the precip is expected to be near the I35 corridor tomorrow afternoon. CAPE values are expected to be above 2000 J/Kg with ample upper level shear to support intensification and some organized convection. With the convection more scattered in nature, this would help overall help with severe chances as well. Helicity values are not expected to be as high and therefore any tornado threat will be lower as well, but can't be ruled out. Rain chances will be decreasing through the period Tuesday night and will keep the bulk of the rain chances in the eastern half of the area before 6z with lowering rain chances between 6z and 12z Tuesday night. && .LONG TERM (Wednesday through Monday)... A frontal boundary is expected to be through the area by Wednesday morning and will show a rain free forecast from Wednesday through Friday. This three day reprieve of rain will be nice as it will also be a reprieve of hot and humid weather as well. Highs will top out in the upper 70s to lower 80s with lows in the 50s and 60s. Medium range guidance is showing another and stronger front arriving Saturday night. Will show 20-40 percent with the FROPA. Both the GFS and ECMWF and were showing a trailing disturbance behind the front and a large area of post-frontal precipitation Sunday and into Monday. The ECMWF has backed off to mainly the eastern areas and the GFS has become even drier. Temperatures behind this front could be even cooler than the Wednesday front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 72 83 66 83 60 / 40 70 50 10 - Austin Bergstrom Intl Airport 72 84 66 83 59 / 40 70 50 10 - New Braunfels Muni Airport 73 83 66 84 60 / 40 70 50 10 - Burnet Muni Airport 71 80 61 81 56 / 50 80 40 - - Del Rio Intl Airport 71 84 63 86 66 / 80 60 10 - 10 Georgetown Muni Airport 72 82 63 81 57 / 40 70 50 - - Hondo Muni Airport 73 84 65 86 61 / 50 70 40 10 - San Marcos Muni Airport 73 83 67 84 60 / 40 70 50 10 - La Grange - Fayette Regional 74 86 69 85 61 / 40 60 50 10 - San Antonio Intl Airport 73 84 67 85 61 / 40 70 50 10 - Stinson Muni Airport 74 84 68 86 63 / 40 70 50 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for Bandera-Edwards-Kerr- Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. Flash Flood Watch through Tuesday afternoon for Gillespie-Llano. && Mesoscale/Aviation...BMW Synoptic/Grids...Hampshire
Hazardous weather outlook, Oct 8, 10:07 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1007 AM CDT Mon Oct 8 2018 TXZ171>173-183>194-202>209-217>225-228-091515- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1007 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A flash flood watch is in effect for western areas through 7 am Tuesday. Additional scattered to numerous showers and thunderstorms are expected today and tonight. Locations to the west of Interstate 35 are the most likely to see rainfall today and tonight. Rainfall amounts of two to four inches are possible with isolated amounts up to 8 inches. There is a marginal to slight risk for severe thunderstorms today, as well, with the greatest risk located across Val Verde County. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms with locally heavy rain are possible Tuesday and Tuesday night across the central and eastern portions of the region. There is a marginal risk for severe thunderstorms on Tuesday. Drier conditions are expected for Wednesday through Friday. Another upper level system will impact the area starting Friday night and continuing through Sunday with increasing chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 8, 4:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FLASH FLOOD 4 SE KERR WILDLIFE MANA 30.05N 99.45W
10/08/2018 KERR TX LAW ENFORCEMENT
THE KERR COUNTY SHERIFFS OFFICE REPORTS THAT
MULTIPLE LOW WATER CROSSINGS ALONG FARM TO
MARKET ROAD 1340 WEST OF HUNT ARE BEING
CLOSED DUE TO HIGH WATER.
&&
EMPSpecial weather statement, Oct 8, 5:07 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
507 PM CDT MON OCT 8 2018
TXZ183-082245-
Val Verde TX-
507 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Langtry, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Langtry and Shumla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3007 10140 2984 10122 2975 10141 2977 10140
2975 10144 2978 10145 2979 10147 2976 10154
2981 10154 2980 10157 2977 10158 2977 10163
2976 10164 2977 10166 2976 10171 2978 10176
2980 10176
TIME...MOT...LOC 2207Z 235DEG 22KT 2975 10166
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:05 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Oct 7, 7:44 PM CDT | Severe Thunderstorm Warning | EWX | Kerr, Real | 46 min |
| Oct 7, 8:28 PM CDT | Severe Thunderstorm Warning | EWX | Real | 32 min |
| Oct 7, 8:39 PM CDT | Areal Flood Advisory | EWX | Real | 3 hr |
| Oct 7, 8:58 PM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| Oct 7, 9:03 PM CDT | Tornado Warning | EWX | Kerr, Real | 27 min |
| Oct 7, 9:16 PM CDT | Flash Flood Warning | EWX | Real | 3 hr |
| Oct 7, 9:30 PM CDT | Tornado Warning | EWX | Real | 30 min |
| Oct 7, 9:32 PM CDT | Special Weather Statement | EWX | Real | 58 min |
| Oct 7, 10:17 PM CDT | Areal Flood Advisory | EWX | Kerr | 3 hr |
| Oct 7, 10:27 PM CDT | Tornado Warning | EWX | Edwards, Real, Uvalde | 33 min |
| Oct 7, 10:38 PM CDT | Flash Flood Warning | EWX | Real, Uvalde | 6 hr |
| Oct 7, 10:42 PM CDT | Flash Flood Warning | EWX | Kerr, Real | 2 hr |
| Oct 7, 11:14 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Oct 7, 11:45 PM CDT | Tornado Warning | EWX | Edwards | 30 min |
| Oct 7, 11:53 PM CDT | Tornado Warning | EWX | Real | 37 min |
| Oct 7, 11:54 PM CDT | Flash Flood Warning | EWX | Edwards, Real | 3 hr |
| Oct 8, 12:43 AM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 3 hr |
| Oct 8, 12:46 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Oct 8, 1:47 AM CDT | Special Weather Statement | EWX | Edwards | 28 min |
| Oct 8, 2:27 AM CDT | Flash Flood Warning | EWX | Edwards, Real | 3 hr |
| Oct 8, 3:01 AM CDT | River Flood Warning | EWX | Uvalde | 55 hr |
| Oct 8, 5:55 AM CDT | Flash Flood Warning | EWX | Edwards, Real | 3 hr |
| Oct 8, 7:00 AM CDT | River Flood Warning | EWX | Uvalde | 32 hr |
| Oct 8, 7:25 AM CDT | River Flood Warning | EWX | Uvalde | 39 hr |
| Oct 8, 7:25 AM CDT | River Flood Warning | EWX | Uvalde | 3 days |
| Oct 8, 11:11 AM CDT | River Flood Warning | EWX | Llano | 57 hr |
| Oct 8, 11:53 AM CDT | Flash Flood Warning | EWX | Bandera, Kerr, Real | 3 hr |
| Oct 8, 1:57 PM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 3 hr |
| Oct 8, 3:47 PM CDT | Flash Flood Warning | EWX | Kerr | 3 hr |
| Oct 8, 5:07 PM CDT | Special Weather Statement | EWX | Val Verde | 38 min |
| Oct 8, 6:19 PM CDT | River Flood Warning | EWX | Kerr | 15 hr |
| Oct 8, 6:42 PM CDT | Areal Flood Advisory | EWX | Kerr | 5 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.